Alert archive / Utah / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 20, NWS Salt Lake City, UT

June 30, 2000Davis County, Salt Lake County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 30, 2000, 5:16 PM MDT for Davis County, Salt Lake County, Utah. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 30, 2000, 5:16 PM MDT (23:16 UTC)
Expired
Jun 30, 2000, 6:00 PM MDT
In force
44 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Davis County, UT, Salt Lake County, UT

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 11.3 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2000-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2000-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3441 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

296 
WUUS55 KSLC 302318
SVRSLC
UTC011-035-010000-

URGENT - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
516 PM MDT FRI JUN 30 2000

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 600 PM MDT FOR PEOPLE IN THE
FOLLOWING COUNTIES

IN UTAH
     SOUTHERN DAVIS AND SALT LAKE

INCLUDING THE FOLLOWING LOCATIONS
     WOODS CROSS...WEST VALLEY CITY...WEST JORDAN...TAYLORSVILLE...
     SOUTH SALT LAKE...SALT LAKE CITY...NORTH SALT LAKE...MURRAY...
     MIDVALE...MAGNA...KEARNS...KAYSVILLE...HOLLADAY...FARMINGTON...
     COTTONWOOD HEIGHTS...CENTERVILLE AND BOUNTIFUL

AT 515 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM NEAR MAGNA...MOVING INTO THE SALT LAKE VALLEY.

HAIL AND STRONG GUSTY WINDS TO 60 MPH ARE FORECAST WITH THIS STORM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 4104 11189 4058 11164 4054 11215 4090 11232

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:50 PM MDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jun 30, 2:50 PM MDT, 2 hours 26 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UTAH
250 PM MDT FRI JUN 30 2000

SYNOPSIS...A MOIST UNSTABLE AIR MASS OVER UTAH TONIGHT WILL BE
DRYING SLOWLY THROUGH THE WEEKEND.

DISCUSSION...SHORTWAVE NEAR UT/NV BORDER CONTINUING SLOWLY EASTWARD
ALONG WITH A LARGE AREA OF CONVECTION.  APPEARS A SECOND WEAK
SHORTWAVE MAY BE FORMING OVER SOUTHCENTRAL UT NEAR KBCE BASED ON A
NOTCH IN THE WATER VAPOR IMAGERY IN THAT AREA.  HOWEVER THE
CONVECTION IN THE AREA IS MASKING THE DETAILS SO ITS HARD TO BE
SURE.  IT WILL BE AN ACTIVE EVENING EAST OF A LINE FROM CENTRAL NV
TO ABOUT KANAB.  ISSUED A FLASH FLOOD WATCH THROUGH 04Z FOR SOUTH
CENTRAL UT EARLY THIS AFTERNOON.  FLOW IS QUITE LIGHT OVER THAT AREA
AND THE STORMS ARE NEARLY STATIONARY RESULTING IN RADAR ESTIMATES
OVER 2 INCHES PER HOUR IN A FEW SPOTS.  EXPECT SOME LOCALLY HEAVY
SHOWERS IN THE NORTH ALSO BUT WITH A BIT OF MOVEMENT AND A LITTLE
MORE ABSORBENT SOILS IT DOESNT LOOK LIKE A WATCH WOULD BE WARRANTED
IN THE NORTH BUT THERE MAY BE SOME URBAN TYPE OF FLOODING THIS
EVENING.  THERE SHOULD BE AN OVERALL DRYING TREND OVER THE WEEKEND
BUT STILL ENOUGH MOISTURE FOR SCATTERED THUNDERSTORMS SAT
AFTERNOON.  BY SUNDAY DONT EXPECT MORE THAN AN ISOLATED CELL OR TWO
OVER THE MOUNTAINS.  TEMPERATURES WONT CHANGE MUCH SAT/SUN EXCEPT
FOR A LITTLE WARMER HIGHS SAT IN AREAS THAT HAD A LOT OF CLOUDS
TODAY.  BREEZY CONDITIONS LIKELY BY SUNDAY AFTERNOON AS THE PACIFIC
TROF APPROACHES THE AREA.

IN THE EXTENDED THERE IS A SHORTWAVE EJECTING FROM THE TROF MON WITH
A PROBABLE WEAK SURFACE BOUNDARY THAT WILL PUSH ACROSS NORTHWEST UT.
THE MODELS ALSO SUGGEST SOME MID/HIGH LEVEL MOISTURE BEING PULLED
NORTH AHEAD OF THE SHORTWAVE.  SO WILL PUT A CHANCE OF THUNDERSTORMS
IN FOR MON BUT EXPECT AT WORST SCATTERED HIGH BASED ACTIVITY.  THEN
ITS A LITTLE DRIER AGAIN TUE/WED BUT JUST ENOUGH MOISTURE REMAINING
IN THE MODELS OVER NORTHWEST UT TO KEEP A SLIGHT CHANCE OF MOUNTAIN
THUNDERSTORMS.  IT WILL REMAIN A LITTLE ON THE WINDY SIDE MON BUT
THAT SHOULD TAPER OFF TUE.  TEMPERATURES SHOULD TREND DOWN A FEW
DEGREES...MAINLY IN THE NORTH.

SLC 6441 CDC 311-  SANDERS

.SLC...FLASH FLOOD WATCH SOUTH CENTRAL UT UNTIL 04Z.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 2:33 PM MDTFlash Flood WarningSLCGarfield, Kane117 min
Jun 30, 5:34 PM MDTSevere Thunderstorm WarningSLCJuab, Utah56 min
Jun 30, 5:34 PM MDTSevere Thunderstorm WarningSLCSalt Lake56 min

Nearby

Severe Thunderstorm Warnings in Utah, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.